Q. I have been bipolar 2 for 10 years. I have been successfully well since starting lithium on diagnosis and I respond really well to it’s treatment. 3 years ago my son died, he was born prematurely and died shortly after birth. My marriage ended a year later and I had a nervous breakdown. I received counseling for grief and always refused additional anti depressants. Last year i started a new relationship, I have my own home and a couple of cats. I’m independent and returned to a very challenging job. The problem is that 2 months ago I stopped smoking and started drinking large amounts of caffeine energy drinks. Within a month I was having panic attacks, fixating on my relationship with my boyfriend despite loving him so much, crying constantly, and feeling like I don’t belong on earth, that i’m uncomfortable in my skin. I have had fleeting moments of suicidal thoughts but I am lucid and shocked that I have become so ill while on lithium. There is a manic feel to these symptoms.I have been started on citalopram 20 and dizapam for panic moments by my gp…that was under 2 weeks ago. i am desperate to feel well. My question is could the energy drinks have caused this episode? I am soooo tired. I need a break from worry and heartache and I really am devestated that I have become ill after a decade.Could energy drinks and quitting smoking cause a bipolar episode?
Could energy drinks and quitting smoking cause a bipolar episode?
I am not sure if the energy drinks could cause such as episode but maybe it was the combination of quitting smoking and the energy drinks. Perhaps it is a combination of everything; the return to your new challenging job, owning your own home and the start of new relationship. It is difficult to know the exact cause of your episode. What is important for you at this time is to find a medication that works and stabilizes you like the lithium did. As you know, finding the correct medication can take a lot of trial and error and time. You are doing the right thing by trying out new medications and my advice is to keep trying until you find something that works. In the meantime, it would be helpful to find a therapist to help you work through your more immediate issues and help you stabilize until you can find the right medication. I hope this helps.